MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER SEPTAL OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER

ABBOTT MEDICAL AMPLATZER SEPTAL OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER
Model Number 9-ASD-022
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Codes Erosion (1750); Cardiac Arrest (1762); Perforation (2001)
Date of Event 12/11/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
It is unknown if the device is returning for analysis.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2025, a 22mm unknown amplatzer occluder was chosen for implant using an unknown delivery system for an atrial septal defect (asd) closure.The device was successfully deployed, and the patient was transferred from the cardiac catheterization laboratory to the hospital floor in stable condition.On (b)(6) 2025, a transthoracic echocardiogram (tte) was performed and reported as unremarkable.The patient was being prepared for discharge later that day and reportedly consumed a large meal prior to the planned discharge.Subsequently, the patient experienced cardiac arrest accompanied by significant vomiting.Airway management was reported to be challenging, with unsuccessful intubation attempts for approximately 25 minutes, after which a tracheostomy was performed to secure the airway.The patient was then taken to the operating room (or).During surgery, the implanted device was extracted, and intraoperative findings reportedly included erosion with a 2 mm perforation in the left atrial wall and a pinpoint perforation in the aorta.The anatomy was repaired, and the patient was transferred to the post-anesthesia care unit (pacu) in stable condition.The patient was subsequently admitted to the intensive care unit (icu) and remained hemodynamically stable.Over the following days, magnetic resonance imaging (mri) of the brain was performed and reportedly indicated anoxic brain injury, attributed to the prolonged airway management period.Initially, it was reported that the family intended to withdraw care on 22 december 2025; however, as of (b)(6)2025, the patient remained in the icu with some cranial reflexes, and the family had decided not to withdraw care at that time.
 
Additional Manufacturer Narrative
The device is not returning for evaluation.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2025, a 22mm amplatzer septal occluder was chosen for implant using an 10f amplatzer trevisio delivery system for an atrial septal defect (asd) closure.The patient was reported to be stable prior to implant procedure.The device was successfully deployed, and the patient was transferred from the cardiac catheterization laboratory to the hospital floor in stable condition.On (b)(6) 2025, a transthoracic echocardiogram (tte) was performed and reported as unremarkable.The patient was being prepared for discharge later that day and reportedly consumed a large meal prior to the planned discharge.Subsequently, the patient experienced cardiac arrest accompanied by significant vomiting.Airway management was reported to be challenging, with unsuccessful intubation attempts for approximately 25 minutes, after which a tracheostomy was performed to secure the airway.The patient was then taken to the operating room (or).During surgery, the implanted device was extracted, and intraoperative findings reportedly included erosion with a 2 mm perforation in the left atrial wall and a pinpoint perforation in the aorta.The anatomy was repaired, and the patient was transferred to the post-anesthesia care unit (pacu) in stable condition.The patient was subsequently admitted to the intensive care unit (icu) and remained hemodynamically stable.Over the following days, magnetic resonance imaging (mri) of the brain was performed and reportedly indicated anoxic brain injury, attributed to the prolonged airway management period.Initially, it was reported that the family intended to withdraw care on (b)(6) 2025; however, as of (b)(6) 2025, the patient remained in the icu with some cranial reflexes, and the family had decided not to withdraw care at that time.The implanter classified the event as being related to the device.On (b)(6) 2026, it was reported that on (b)(6) 2025, the life supporting measures were removed and the patient passed away from severe anoxic brain injury.The physician classifies this death being related to the implanted device.
 
Additional Manufacturer Narrative
An event of a patient device incompatibility, erosion, perforation, cardiac arrest, and death was reported.A returned device assessment could not be performed as the device was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all defined manufacturing specifications.There were no complaints associated with any other devices from the lot.Based on the information received from the field and medical review, the cause for the reported patient device incompatibility, erosion, and perforation could not be determined.The reported cardiac arrest and death were likely cascading effects from the event; however, this cannot be determined.Unexpected medical interventions were a result of case specific circumstances, as an unsuccessful intubation and tracheostomy were performed.Surgical interventions were a result of case specific circumstances, as the device was extracted and the anatomy was repaired.There is no indication of a product quality issue with respect to labeling, design, or manufacturing of the device.
 
Event or Problem Description
It was reported that on (b)(6) 2025, a 22mm amplatzer septal occluder was chosen for implant using an 10f amplatzer trevisio delivery system for an atrial septal defect (asd) closure.The patient was reported to be stable prior to implant procedure.The device was successfully deployed, and the patient was transferred from the cardiac catheterization laboratory to the hospital floor in stable condition.On (b)(6) 2025, a transthoracic echocardiogram (tte) was performed and reported as unremarkable.The patient was being prepared for discharge later that day and reportedly consumed a large meal prior to the planned discharge.Subsequently, the patient experienced cardiac arrest accompanied by significant vomiting.Airway management was reported to be challenging, with unsuccessful intubation attempts for approximately 25 minutes, after which a tracheostomy was performed to secure the airway.The patient was then taken to the operating room (or).During surgery, the implanted device was extracted, and intraoperative findings reportedly included erosion with a 2 mm perforation in the left atrial wall and a pinpoint perforation in the aorta.The anatomy was repaired, and the patient was transferred to the post-anesthesia care unit (pacu) in stable condition.The patient was subsequently admitted to the intensive care unit (icu) and remained hemodynamically stable.Over the following days, magnetic resonance imaging (mri) of the brain was performed and reportedly indicated anoxic brain injury, attributed to the prolonged airway management period.Initially, it was reported that the family intended to withdraw care on (b)(6) 2025; however, as of (b)(6) 2025, the patient remained in the icu with some cranial reflexes, and the family had decided not to withdraw care at that time.The implanter classified the event as being related to the device.On 11 february 2026, it was reported that on (b)(6) 2025, the life supporting measures were removed and the patient passed away from severe anoxic brain injury.The physician classifies this death being related to the implanted device.
 
Additional Manufacturer Narrative
An event of a patient device incompatibility, erosion, perforation, cardiac arrest, and death was reported.The device was returned to abbott for investigation and the device met functional specifications when analyzed under non-physiological conditions.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all defined manufacturing specifications.There were no complaints associated with any other devices from the lot.Based on the information received from the field and medical review, the cause for the reported patient device incompatibility, erosion, and perforation could not be determined.The reported cardiac arrest and death were likely procedure related and cascading effects from the event; however this cannot be determined.Unexpected medical interventions were a result of case specific circumstances, as an unsuccessful intubation and tracheostomy were performed.Surgical interventions were a result of case specific circumstances, as the device was extracted and the anatomy was repaired.There is no indication of a product quality issue with respect to labeling, design, or manufacturing of the device.Codes removed: type of investigation: 4114 investigation findings: 3221 investigation conclusions: 4315.
 
Event or Problem Description

Brand Name
AMPLATZER SEPTAL OCCLUDER
Common Device Name
TRANSCATHETER SEPTAL OCCLUDER
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL #3014918977
edificio #44 calle 0, ave. 2
el coyol alajuela MN 1897- 4050
CS   1897-4050
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key23967643
Report Number2135147-2026-00080
Device Sequence Number15788511
Product Code MLV
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P000039
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9-ASD-022
Device Catalogue Number9-ASD-022
Device Lot Number10317650
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2025
Supplement Date Received by Manufacturer02/11/2026
03/26/2026
06/05/2026
Initial Report FDA Received Date01/05/2026
Supplement Report FDA Received Date03/06/2026
04/03/2026
06/25/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/26/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention; Disability;
Patient SexUnknown